Thunder Bay District Health Unit warns of fentanyl, heroin disguised as Percocet
Police say the issue is an ongoing one in the city
The Thunder Bay District Health Unit (TBHU) has issued a warning about fentanyl or heroin being discovered disguised as Percocet pills in the city.
The TBDHU issued the warning a week ago, saying the finding came after a drug seizure. No further details were provided, and TBDHU representatives did not respond to a CBC request for comment.
Thunder Bay police, however, said the issue of addictive opioids being made to look like prescription medication is an ongoing one in Thunder Bay.
Thunder Bay police Sgt. Dan Irwin said while it's not a common occurrence, there have been at least two instances in the last year where police have seized what they believed was Percocet, only to have testing reveal the drugs were actually fentanyl or heroin.
"It's probably out there more, a lot more," Irwin said. "But those are the cases where we've actually seized drugs during an arrest, and they've actually tested and come back as other drugs."
Det. Inspt. John Fennell said it's not just opioids that can show up in illicit drugs.
"There is no regulation on what these narcotics of being cut with," Fennell said. "We've heard, over the years, everything from household items to certain types of acids."
"We can never be sure what is in those pills, and that it's always dangerous when they go to use those drugs, because you just know what you're putting into your body," he said.
Irwin said it is sometimes possible to tell when a pill that purports to be a Percocet, for example, is actually something different.
"Some of the pills will have a different colour inside," he said. "They look like a ... cheaper version, they don't look like one you'd get from the pharmacy."
In addition, they'll be packaged differently than pills obtained from a pharmacy, and may have a powdery coating.
The TBDHU said signs of opioid toxicity include impaired breathing, loss of consciousness, inability to talk, blue fingernails or lips, or loud snoring or gurgling.
The TBDHU recommend people take precautions to reduce the risk of harm from fentanyl and other opioids:
- Use drugs in the presence of others, such as at a supervised consumption site
- Arrange for someone to check in on them
- Avoid using drugs at the same time if using in a group
- Try a small amount first
- Call 911 if someone develops signs of opioid toxicity
- Carrying naloxone, which is available for free from the TBDHU and community pharmacies